Illinois, 2016

Flood in Illinois, August 30, 2016

August 30, 2016 · NWS LOT · 1 event in 1 county or zone

Several waves of showers and thunderstorms are expected as a series of shortwave disturbances move through the region. These thunderstorms produced locally heavy rainfall with gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Several waves of showers and thunderstorms are expected as a series of shortwave disturbances move through the region. These thunderstorms produced locally heavy rainfall with gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 30, 3:11 AM CST, 39 minutes earlier.

Area forecast discussion, Aug 30, 3:11 AM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
411 AM CDT TUE AUG 30 2016

.MESOSCALE DISCUSSION...
336 AM CDT

Current batch of thunderstorms orientation has changed where the
storm propagation created heavy rain over the same areas of ogle
county where radar estimated over 3 inches fell, and now the
current propagation has become more nw-se following the
instability gradient. There is a pronounced wind signature on the
storm in Dekalb county, with radar showing 35 kt or so through the
lowest tilts, but this has only translated to 25-30 kt on surface
obs. The line has a gust front out ahead of it and therefore
strengthening is not anticipated, but additional development is
possible as it continues ese, and it has not shown signs of
weakening yet. The storms farther south are in a favorable
environment to continue as well.

KMD

&&

.SHORT TERM...
147 AM CDT

Through Wednesday...

Concerns in the short term center around what has become a bit of a
theme during this latter half of summer with the potential for
slow moving heavy rainfall producing showers and thunderstorms.

Before getting to storms, like in past nights dewpoint depressions
are very low following a period of rainfall today, and with a
broad surface high stretched across the Great Lakes and Midwest
resulting weak to no wind, fog is occurring with visibility down
to as low as 1 mile in spots, locally to 1/4 mile at KJOT. High
clouds from low pressure to west continue has kept the fog from
getting dense in many areas, but expect that it could be in spots.
There will likely be some fog through at least daybreak.

The upper pattern features a broad upper level ridge centered
across the Ohio/Tennessee Valleys and extending north to the lower
Great Lakes. Southwest flow continues to steer moisture around the
western and northern fringes of the ridge which happens to be laid
out across Northern Illinois. Meanwhile, a weak surface stationary
front is also stretched east-west across northern Iowa and into
central Illinois.

0z soundings at DVN/ILX still depict around 1.75” of precipitable
water with SPC mesoanalysis and model guidance depicting values
near 2.00” once again today. RAP soundings depict modest
instability develops as well with around 1000 J/KG of MLCAPE
(slightly less than yesterday) in a weakly capped low shear
environment. Weak shortwaves will continue to slide eastward near
surface boundary today, and this combined with subtle southwest
warm/moist advection will lead to additional showers and
thunderstorms today capable of mainly heavy rainfall. We are
already seeing some increase at the moment as weak warm advection
ahead of the leading shortwave increases. The HRRR suggests this
will continue into the morning hours and it is possible that we
just see continued waves of rain showers today, beginning this
morning with decent coverage, and then becoming more convective in
nature as the day continues. Guidance does depict widely varying
solutions with regards to the extent of coverage today, but do
generally agree on some favoring to coverage on the I-88 southward
corridor given some nod to the current location of the stationary
front. The thermodynamic and kinematic environment again will
suggest these will continue to be slow movers with heavy rain.

Signs of change are evident from a surface analysis where a
seasonally strong cold front continues to drive a cluster of
thunderstorms across central Minnesota and northwest Wisconsin. It
is this front that will move through in the coming days that will
bring in a considerably drier and cooler airmass to wrap up
meteorological summer. The leading edge of the cold front, still
considerably removed from the core of colder air near an upper low
in Ontario, will arrive tonight. Continued vorticity advection
around the upper high and on the southern end of Canadian upper
low, combined with some surface convergence and upper height falls
should keep a threat of showers and storms late this afternoon,
tonight and into early Wednesday. The cold front will continue
southeast on Wednesday. Upper 60s dewpoints hang on long enough in
NW Indiana to keep chances for the day, with many areas seeing a
much drier day.

KMD

&&

.LONG TERM...
147 AM CDT

Wednesday night through Labor Day...

By Wednesday night it appears the front is through with 50s dewpoints
entrenched across northeast Illinois and northwest Indiana. The
core of the upper low will head east into Quebec, but a sharp back
edge to the trough axis will drive south across Michigan and
graze the local area with a more significant push of seasonally
colder air on Thursday. Significant thermal differences between
this air mass and the warm lake could lead to some lake induced
clouds, but the moisture appears shallow enough preclude much more
than that in spite of some hints of some weak qpf and the GFS
depicting lake induced CAPE of about 200-300 j/kg. Lake
equilibrium levels are also quite shallow at around 6-7k ft. Highs
hold in the 70s.

High pressure takes over for Friday for dry and sunny conditions
with highs into the mid to maybe upper 70s. The high retreats
east Saturday and southeast flow will allow some temperature
recoveries to near 80. Sunday into early next week will feature a
return to warmer conditions, possibly quite warm for early
September standards as strong southwest flow sets up ahead of deep
low pressure that will move through the northern lakes. Labor Day,
which some consider the unofficial end of summer, could indeed be
quite summer-like with mid 80s for highs and dewpoints back near
70. A cold front will be approaching from the northwest which
could bring some thunderstorms into north Central Illinois Labor
Day afternoon, with better chances area-wide in the evening into
Tuesday.

KMD

&&

.AVIATION...
For the 09Z TAFs...

Scattered thunderstorms ended up developing across portions of
northwest and north central Illinois and have begun propagating
east and southeast overnight. Northern most end of the heavier
storms is near DKB at 09Z and has steadily been tracking east-
southeast towards the Chicago terminals. There has been some signs
of weakening along the far north end of the line which has gusted
out and had some diminishing trends with lightning over the past
hour. Instability gradient is oriented NW to SE across the region
so think that diminishing trend will continue along the north end
of the line as it moves into less unstable airmass over Chicago
metro. Storms will likely persist through DPA and will certainly
be close to ORD/MDW but given trends opted to just introduce a
SHRA for the latter two sites for now. If the northern end of the
line persists for another hour may have to change over to TSRA.

Previous Discussion for 06Z TAFs...
Showers and thunderstorms have dissipated across most of the
region late this evening and expect dry conditions through the
overnight hours outside of an off chance for an isolated storm
developing. Main forecast challenge overnight will be visibility
trends with fog once again a concern. Light winds, plenty of
moisture, and thinning cirrus has set the stage for fog
development. A few locations are already reporting IFR/MVFR
visibility and expect a downward trend to continue through the
predawn hours. Hit the typical fog prone locations and areas that
saw rainfall today the hardest, but as usual with fog forecasts,
confidence is not particularly high in the details, and certainly
cannot rule out dense fog developing.

As we warm up through the morning hours Tuesday, expect scattered
slow moving pop-up showers and thunderstorms to once again
develop over the region. As has been the case the past couple
days, there is no significant source of forcing so cannot pin down
precise locations where convection will develop, though do expect
coverage to peak mid to late in the afternoon during the warmest
part of the day. Coverage should also diminish with sunset.

BMD

&&

.MARINE...
254 AM CDT

High pressure will be in place across southern Lake Michigan today
with fresh southwesterly flow in place across the north end of
the lake ahead of an approaching cold front. The front will pass
south across the lake tonight into early Wednesday with a strong
north to northeast breeze developing behind the front and
continuing through Thursday evening. These winds will allow waves
to build into the 4 to 6 ft range across southern portions of Lake
Michigan which means a small craft advisory may be needed for the
Indiana and Illinois nearshore waters starting Wednesday and
possibly going through early Friday. Ridge of high pressure will
build across the region Friday with southerly flow spreading back
across the lake Friday night into Saturday and continuing into
early next week.

BMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 30, 3:27 AM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
427 AM CDT TUE AUG 30 2016

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
310930-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
427 AM CDT TUE AUG 30 2016 /527 AM EDT TUE AUG 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED:
  SIGNIFICANT THUNDERSTORM RISK.
  ELEVATED FLOODING RISK.
  ELEVATED EARLY MORNING FOG RISK.

DISCUSSION:

SEVERAL WAVES OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AS A
SERIES OF SHORTWAVE DISTURBANCES MOVE THROUGH THE REGION. WITH A MOIST
AIRMASS IN PLACE, LOCALLY HEAVY RAINFALL IS EXPECTED. GUSTY WINDS
ARE ALSO POSSIBLE, BUT GUSTS SHOULD REMAIN LESS THAN 40 MPH.

IN ADDITION...FLOODING IS EXPECTED ALONG PORTIONS OF THE ILLINOIS
AND KANKAKEE RIVERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WEDNESDAY...
  LIMITED THUNDERSTORM RISK.
  HIGH SWIM RISK.
THURSDAY...
  HIGH SWIM RISK.
SUNDAY NIGHT AND MONDAY...
  LIMITED THUNDERSTORM RISK.

IN ADDITION...FLOODING WILL CONTINUE ALONG PORTIONS OF THE ILLINOIS
AND KANKAKEE RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

GENERAL STORM MOTION OF THE DAY:

MOVING EAST SOUTHEAST AT 20 MPH.

&&

LMZ740>745-310930-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
427 AM CDT TUE AUG 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE EXPECTED WEDNESDAY
INTO THURSDAY.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS LATE SUNDAY INTO
MONDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-310930-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
427 AM CDT TUE AUG 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS LAKE MICHIGAN TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS LAKE MICHIGAN ON SUNDAY AND
MONDAY.

&&

KMD

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, La Salle

When
August 30, 3:50 AM CST to 10:00 AM CST
Where
La Salle County, Triumph to 0.08 mi S of Triumph
Cause
Heavy Rain
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
41.500, -89.020

Standing water across approximately one third of the towns roads.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659562.